Wednesday, 2 December 2009

Hormone Related Tumours and Transsexuals

Hormone-related tumors in transsexuals receiving treatment with cross-sex hormones : A. Mueller, L. Gooren : European Journal of Endocrinology, Vol 159, Issue 3, 197-202 :
There are so far only a few cases of hormone-related cancer in transsexuals. There may be an underreporting. The probability of a hormone-related tumor increases with the duration of exposure to cross-sex hormones and the aging of the population of transsexuals.
Recently, a website has been opened for reporting side effects of cross-sex hormone treatment (

This contribution focuses on the risk of development of hormone-dependent malignancies in transsexuals. It will try to formulate some recommendations to reduce the risk of development of hormone-related malignancies and strategies which might lead to early diagnosis.

In this regard, there are a number of considerations. There are no evidence-based recommendations for optimal hormonal treatment regimens for transsexuals, but there are a number of expert opinions in the literature (1, 2, 3, 4).
Several cases of lactotroph adenoma (prolactinoma) following high-dose estrogen administration have been reported in patients with normal serum prolactin concentrations before therapy
There are two reports of MTF who developed breast carcinomas while receiving estrogen treatment . Breast fibroadenomas in MTF receiving hormonal treatment have been observed. In the Amsterdam gender clinic, no single case of breast cancer has been observed in a series of approximately 2200 MTF, cumulative over 30 years, but recently one case has been diagnosed.
Amazingly, breast cancer has been reported in an FTM after bilateral subcutaneous mastectomy while receiving treatment with testosterone. This occurred in postoperative residual mammary tissue after 10 years of treatment with testosterone, which is partially aromatized to estradiol.
Two cases of benign prostate hyperplasia, requiring transurethral prostate resection, have been described in subjects who had been orchidectomized and had been treated with estrogens only for more than 20 years. Another case of squamous metaplasia of the verumontanum has been reported leading to obstruction due to hypertrophy
Three cases of prostate cancer in MTF taking estrogen have been reported...These patients were each over 50 years of age when they started cross-sex hormone treatment (with total androgen ablation)
Three cases of ovarian carcinoma in testosterone-treated FTM, diagnosed before they underwent surgery, have been reported
A number of tumors show sex differences in their prevalence and it is reasonable to assume that sex steroids might be one of the factors to explain this sex difference... These tumors have been observed in transsexuals but not in numbers that raise suspicion that cross-sex hormone treatment has been a significant factor in the development.

1. Gooren L. Hormone treatment of the adult transsexual patient. Hormone Research 2005; 64:31–36.

2. Levy, A, Crown, A, Reid, R. Endocrine intervention for transsexuals. Clinical Endocrinology 2003; 59:409–418.

3. Moore, E, Wisniewski, A, Dobs, A. Endocrine treatment of transsexual people: a review of treatment regimens, outcomes, and adverse effects. Journal of Clinical Endocrinology and Metabolism 2003; 88:3467–3473.[Abstract/Free Full Text]

4. Tangpricha, V, Ducharme, SH, Barber, TW, Chipkin, SR. Endocrinologic treatment of gender identity disorders. Endocrine Practice 2003; 9:12–21.

Summary: Until more Trans people age, we don't know what the risks are. From what data we have, there is no obvious problem. Problems may well exist that are not obvious though.

So I will continue to get regular prostate exams - even though it had shrunk markedly even before I started treatment - and mammograms - that area is still "under development" and I've had some reasonable results there recently for someone my age. More would be better, but that's just vanity again.

The best thing is that we now have a reporting mechanism in place.


Abby said...

I got quite an interesting reaction from the lab tech when I went to get blood drawn to check my estrogen levels and my PSA: For some reason, she had never seen that combination of tests before. :-) Fortunately, everything looks good so far, and, yes, I will continue to monitor the health of my prostate.

Regarding this article, it's nice to see confirmation of the information that I had heard before regarding the very low number of breast cancers found in MTF transsexuals.

Nicole said...

While living at Macksville, I had blood samples taken for a PSA test among other things and Symbion Pathology in Sydney assumed my Doctor had made a mistake so they didn't test the PSA reading. The second time my Doctor made a note that the PSA had to be tested and after about a month I was called by my Doctor to come back to see him because the lab was unable to test the PSA reading because the "F" they kept entering next to "Sex" in their computers wouldn't allow it. Too much time had elapsed to test the blood so I was asked to come back to take more.

In the end it was a negative reading, but do wish the sheeple would think outside the square on occasions.

Mikayla Weighill said...

This is the first that I have found this Blog. It's excellent, I like the issues that you write about. I had ofen wondered about the long term effects of my HRT, I'm glad to see that some studies have been done.
I will add this blog to my blogroll


bioidentical hormone doctors said...

Hormone related tumors in transsexuals is the major defect in hormone therapy point of view. Proper measures must be taken in order to prevent this disease

Zoe Brain said...

Normally, I'd delete the previous comment as commercial spam.

Except that what's said on the site is true. Bioidentical hormones are very different things from synthetic hormone-like molecules. There are studies showing that some of the latter do increase risks. There are none showing any such risks for the bioidentical products.

Which you can get cheaper elsewhere. For example:

Bryan said...
This comment has been removed by a blog administrator.